Alert archive / Pennsylvania / Tornado Warnings in 2018

Tornado Warning 15, NWS Pittsburgh, PA

October 2, 2018Westmoreland County, Pennsylvania

NWS Pittsburgh, PA issued this tornado warning at Oct 2, 2018, 5:48 PM EDT for Westmoreland County, Pennsylvania. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 2, 2018, 5:48 PM EDT (21:48 UTC)
Expired
Oct 2, 2018, 6:15 PM EDT
In force
27 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 92 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 2, 5:56 PM EDTTORNADO1 E Rodney, PAEF1 TORNADO WAS DOCUMENTED FROM NEAR STAIRS ROAD TO NEAR HARR ROAD AND DONEGAL LAKE ROAD. DAMAGE WAS TO TREES, WITH CONSIDERABLE LEVELING OF FOREST BY SNAPPAGE AND UPROOTING AT ITS PEAK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 2, 2:55 PM EDTTornado WatchSPC8 hr

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 9.8 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2018-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 779 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2018-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
779 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
821 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted.

079 
WFUS51 KPBZ 022148
TORPBZ
PAC129-022215-
/O.NEW.KPBZ.TO.W.0015.181002T2148Z-181002T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Pittsburgh PA
548 PM EDT TUE OCT 2 2018

The National Weather Service in Pittsburgh has issued a

* Tornado Warning for...
  Southeastern Westmoreland County in southwestern Pennsylvania...

* Until 615 PM EDT..

* At 548 PM EDT, a severe thunderstorm capable of producing a tornado
  was located near Lawson Heights, or 8 miles south of Latrobe,
  moving east at 25 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Ligonier around 615 PM EDT.

Other locations impacted by this tornadic thunderstorm include Acme,
Jones Mills, Loyalhanna Gorge, Calumet-Norvelt, Laurel Mountain,
Laurel Mountain State Park and Donegal.

This includes  Pennsylvania Turnpike between mile markers 81 and 99.
 
Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4020 7913 4018 7913 4018 7914 4016 7914
      4016 7916 4012 7917 4011 7919 4012 7921
      4010 7923 4009 7926 4006 7927 4011 7942
      4014 7948 4013 7952 4014 7954 4027 7949
      4028 7906
TIME...MOT...LOC 2148Z 279DEG 21KT 4021 7944 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this tornado warning went out at Oct 2, 3:35 PM EDT, 2 hours 13 minutes earlier.

Area forecast discussion, Oct 2, 3:35 PM EDT, 2 hours 13 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Pittsburgh PA
335 PM EDT Tue Oct 2 2018

.SYNOPSIS...
Periodic showers and thunderstorms will move through the region
today and tonight as a cold front approaches. A warming trend is
expected for the remainder of the week as upper high pressure
builds.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Severe Thunderstorm Watch 393 has been issued to the sw of the
Tornado Watch, across ern OH and far swrn PA. Storms are
expected to develop along the advancing cold front and move into
the watch area during the next few hours. Tornado Watch 392
remains in effect. Previous discussion follows...

A low-amplitude shortwave trough will cross the Upper Ohio
Valley today. Ahead of this wave, a narrow plume of deeper
moisture will arrive preceding the system's cold front. Periodic
showers and storms can be expected throughout the day, with the
best chance during the afternoon and evening hours as the
surface boundary/upper wave near and heating will peak.

Shear and instability will be present, but cloud cover will be
the limiting factor for realizing potential instability. Breaks
in the cloud cover will offer the best chance to increase
atmospheric instability, but the duration may be insufficient
for a widespread severe weather threat.

Nevertheless, CAMs do indicate increasing storm coverage by
mid-afternoon, and any storms will mature in an environment with
strong DCAPE, a wide mid-level CAPE profile and a favorable
critical angle for sewd-moving discrete storms. Thus, all severe
weather threats are possible contingent on storm maturity.

The cold front will sag swd and will bring an end to most, if
not all, lingering showers. Modest PoPs were maintained in the
srn zones along the frontal boundary, which will stall as upper
support for its continued movement wanes.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
Shortwave ridging will limit rain potential on Wed, but
isolated showers remain possible near the stalled frontal
boundary, mainly in far-srn zones during peak heating. Any
convection will struggle as it fights a strengthening upper
ridge building nwd from the sern CONUS.

As a low-level jet strengthens and a positively-tilted upper
trough approaches Wed night, the stalled front will advance nwd.
The system's associated cold front will approach nwrn PA by Thu
morning. Given the strengthening ridge, overnight rain in the
warm sector appears unlikely despite the strong warm advection.

The cold front will cross the region on Thu and produce likely
rain showers, but may struggle to generate vigorous convection
as the nrn periphery of the upper ridge will be a detriment to
upward motion.

Temperatures thru much of the week will be warm in the upper
70s and low 80s (roughly 10F above seasonal average), owing to
the prolonged presence and amplification of the sern-CONUS H5
ridge.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
With a lack of upper-air support, the Thu front will lose its
swd push and is expected to stall in the Mid-Atlantic region on
Fri. A progressive and semi-active pattern appears probable
into the weekend as the region will remain on the nrn periphery
of an upper ridge. Thereafter, rain potential will be dependent
on a fight between the increasingly-assertive upper ridge and
any shortwave troughs in the swly flow aloft.

Temperature will remain above seasonal average into next week.
Consistency among models in an anomalously-strong upper ridge in
the Mid-Atlantic region has increased for early next week, which
suggests maxima could reach well into the 80s. In fact, sounding
climatology suggests that H5 height at Pittsburgh could near
record values.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
MVFR cigs and scattered showers/storms are expected through the
evening as a cold front brings impacts the region. Most of the
showers will end this evening, but low clouds look to hang
around into early Wednesday.

Outlook...
Widespread restrictions will be possible on Thursday with the
passage of another cold front.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&

Update...Kramar
Hazardous weather outlook, Oct 2, 3:36 PM EDT, 2 hours 12 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Pittsburgh PA
336 PM EDT Tue Oct 2 2018

MDZ001-WVZ021-509>514-031945-
Garrett-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
336 PM EDT Tue Oct 2 2018

This Hazardous Weather Outlook is for western Maryland and northern
West Virginia.

.DAY ONE...This Afternoon and Tonight.

Scattered severe thunderstorms are possible this afternoon and
evening. The primary threat will be from damaging wind gusts, but
hail and a tornado also are possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ041-050-PAZ007>009-013>016-020>023-029-073-074-WVZ001-002-031945-
Columbiana-Jefferson-Mercer-Venango-Forest-Lawrence-Butler-Clarion-
Beaver-Allegheny-Armstrong-Indiana-Washington-Westmoreland-
Westmoreland Ridges-Hancock-Brooke-
336 PM EDT Tue Oct 2 2018

...TORNADO WATCH 392 IN EFFECT UNTIL 11 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, west central Pennsylvania,
western Pennsylvania, northern West Virginia and northern panhandle
of West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Scattered severe thunderstorms are possible this afternoon and
evening. The primary threat will be from damaging wind gusts, but
hail and a tornado also are possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ039-040-048-049-057>059-068-069-PAZ031-075-076-WVZ003-004-012-
031945-
Tuscarawas-Carroll-Coshocton-Harrison-Muskingum-Guernsey-Belmont-
Noble-Monroe-Greene-Fayette-Fayette Ridges-Ohio-Marshall-Wetzel-
336 PM EDT Tue Oct 2 2018

...SEVERE THUNDERSTORM WATCH 393 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, northern West Virginia and northern panhandle of West
Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Scattered severe thunderstorms are possible this afternoon and
evening. The primary threat will be from damaging wind gusts, but
hail and a tornado also are possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Kramar

In the hours before

Special weather statement, Oct 2, 4:44 PM EDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
444 PM EDT TUE OCT 2 2018

PAZ015-016-022115-
Jefferson-Clarion-
444 PM EDT TUE OCT 2 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
CENTRAL JEFFERSON AND EAST CENTRAL CLARION COUNTIES...

At 444 PM EDT, a strong thunderstorm was located near Clarion, moving
east at 30 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Clarion...                        Brookville...
Reynoldsville...                  Strattanville...
Summerville...                    Limestone...
Corsica...                        Sigel...
Fisher...                         Clear Creek State Park...

This includes  Interstate 80 in Pennsylvania between mile markers 64
and 93.

Frequent cloud to ground lightning is occurring with this storm. Seek
safe shelter inside a building or vehicle.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4107 7883 4111 7936 4128 7938 4134 7891
      4132 7887
TIME...MOT...LOC 2044Z 262DEG 25KT 4119 7926
Special weather statement, Oct 2, 5:05 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
505 PM EDT TUE OCT 2 2018

PAZ007-022130-
Mercer-
505 PM EDT TUE OCT 2 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT NORTHERN MERCER COUNTY...

At 505 PM EDT, a strong thunderstorm was located near Greenville, or
14 miles northeast of Sharpsville, moving east at 35 mph.

Wind gusts up to 45 mph and small hail are possible with this storm.

Locations impacted include...
Greenville...                     Stoneboro...
Sandy Lake...                     Fredonia...
New Lebanon...                    Sheakleyville...
Maurice K Goddard State Park...

This includes  Interstate 79 in Pennsylvania between mile markers 126
and 137.

LAT...LON 4128 8000 4135 8042 4149 8037 4148 8013
      4149 8012 4149 8000
TIME...MOT...LOC 2105Z 284DEG 32KT 4142 8030

SKH
Local storm report, Oct 2, 5:26 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
526 PM EDT TUE OCT 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     TSTM WND DMG     NORTH IRWIN             40.34N  79.71W
10/02/2018                   WESTMORELAND       PA   911 CALL CENTER

            TREE DOWN BLOCKING ROADWAY ALONG PAINTERTOWN RD. WIRES
            DOWN AND TRANSFORMER FIRE.

&&

EVENT NUMBER PBZ1803582

MF
Special weather statement, Oct 2, 5:31 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
531 PM EDT TUE OCT 2 2018

PAZ008-009-015-022200-
Forest-Clarion-Venango-
531 PM EDT TUE OCT 2 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
NORTHEASTERN VENANGO...NORTHERN CLARION AND NORTHWESTERN FOREST
COUNTIES...

At 531 PM EDT, a strong thunderstorm was located near Oil City,
moving east at 35 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Oil City...                       Sugarcreek...
Tionesta...                       Hasson Heights...
Rouseville...                     Pleasantville...
West Hickory...                   Oil Creek State Park...
East Hickory...

LAT...LON 4144 7976 4159 7976 4162 7941 4141 7938
TIME...MOT...LOC 2131Z 269DEG 29KT 4151 7966

SKH
Local storm report, Oct 2, 5:38 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
538 PM EDT TUE OCT 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     HAIL             2 SSW SOUTHWEST GREENSB 40.27N  79.56W
10/02/2018  E0.88 INCH       WESTMORELAND       PA   TRAINED SPOTTER

            PENNY TO NICKEL SIZE HAIL.

&&

EVENT NUMBER PBZ1803583

JF
Special weather statement, Oct 2, 5:44 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
544 PM EDT TUE OCT 2 2018

PAZ007-022215-
Mercer-
544 PM EDT TUE OCT 2 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY
RAIN WILL AFFECT MERCER COUNTY...

At 544 PM EDT, a strong thunderstorm was located over Sharon, moving
east at 30 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Hermitage...                      Sharon...
Grove City...                     Sharpsville...
Greenville...                     Farrell...
Mercer...                         West Middlesex...
Clark...                          Wheatland...
Fredonia...

This includes the following highways...
  Interstate 79 in Pennsylvania between mile markers 115 and 123.
  Interstate 80 in Pennsylvania between mile markers 0 and 21.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4144 8023 4116 8010 4113 8052 4136 8052
TIME...MOT...LOC 2144Z 251DEG 28KT 4123 8051

SKH

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 4:10 AM EDTSpecial Weather StatementPBZVenango35 min
Oct 2, 4:42 AM EDTSpecial Weather StatementPBZForest33 min
Oct 2, 2:45 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver, Washington45 min
Oct 2, 3:28 PM EDTSpecial Weather StatementPBZAllegheny32 min
Oct 2, 4:02 PM EDTSpecial Weather StatementPBZVenango28 min
Oct 2, 4:12 PM EDTTornado WarningPBZVenango33 min
Oct 2, 4:16 PM EDTSevere Thunderstorm WarningPBZJefferson13 min
Oct 2, 4:17 PM EDTSevere Thunderstorm WarningPBZForest, Jefferson28 min
Oct 2, 4:25 PM EDTSpecial Weather StatementPBZAllegheny35 min
Oct 2, 4:33 PM EDTSevere Thunderstorm WarningPBZForest, Venango42 min
Oct 2, 4:42 PM EDTSpecial Weather StatementPBZWestmoreland33 min
Oct 2, 4:44 PM EDTSpecial Weather StatementPBZJefferson31 min
Oct 2, 4:47 PM EDTSevere Thunderstorm WarningPBZAllegheny, Washington, Westmoreland43 min
Oct 2, 4:54 PM EDTTornado WarningPBZForest36 min
Oct 2, 5:03 PM EDTSevere Thunderstorm WarningPBZJefferson42 min
Oct 2, 5:05 PM EDTSpecial Weather StatementPBZMercer25 min
Oct 2, 5:07 PM EDTSevere Thunderstorm WarningPBZGreene, Washington38 min
Oct 2, 5:10 PM EDTTornado WarningPBZGreene, Washington35 min
Oct 2, 5:19 PM EDTTornado WarningPBZJefferson26 min
Oct 2, 5:23 PM EDTSevere Thunderstorm WarningPBZWestmoreland52 min
Oct 2, 5:26 PM EDTSevere Thunderstorm WarningPBZForest34 min
Oct 2, 5:29 PM EDTAreal Flood AdvisoryPBZForest2 hr
Oct 2, 5:31 PM EDTSpecial Weather StatementPBZVenango29 min
Oct 2, 5:36 PM EDTTornado WarningPBZJefferson24 min
Oct 2, 5:39 PM EDTTornado WarningPBZFayette, Greene36 min
Oct 2, 5:44 PM EDTSpecial Weather StatementPBZMercer31 min
Oct 2, 5:49 PM EDTSevere Thunderstorm WarningPBZJefferson26 min
Oct 2, 5:58 PM EDTSevere Thunderstorm WarningPBZBeaver, Lawrence47 min
Oct 2, 5:59 PM EDTTornado Warning Tornado observedPBZJefferson16 min
Oct 2, 6:02 PM EDTTornado WarningPBZFayette, Greene28 min
Oct 2, 6:03 PM EDTSpecial Weather StatementPBZForest57 min
Oct 2, 6:10 PM EDTTornado WarningPBZWestmoreland24 min
Oct 2, 6:18 PM EDTTornado WarningPBZJefferson27 min
Oct 2, 6:24 PM EDTSpecial Weather StatementPBZMercer36 min
Oct 2, 7:24 PM EDTTornado WarningPBZArmstrong, Clarion20 min

Nearby

Tornado Warnings in Pennsylvania, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.